Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Topeka, KS

June 14, 2004Dickinson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2004, 5:52 PM CDT for Dickinson County, Jefferson County, Kansas. It was in force for 38 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2004, 5:52 PM CDT (22:52 UTC)
Expired
Jun 14, 2004, 6:30 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Dickinson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:11 PM CDTHAIL 13 W Perry, KS
Jun 14, 6:11 PM CDTHAIL 13 W Perry, KS
Jun 14, 6:15 PM CDTHAIL 12 Nw Perry, KSAT PERRY DAM
Jun 14, 6:15 PM CDTHAIL 12 Nw Perry, KSAT PERRY DAM
Jun 14, 6:15 PM CDTHAIL 1.753 E Grantville, KS
Jun 14, 6:15 PM CDTHAIL 1.753 E Grantville, KS
Jun 14, 6:17 PM CDTHAIL 1.752 Nw Perry, KSAT PERRY LAKE DAM
Jun 14, 6:17 PM CDTHAIL 1.752 Nw Perry, KSAT PERRY LAKE DAM
Jun 14, 6:28 PM CDTHAIL 1Perry, KS
Jun 14, 6:28 PM CDTHAIL 1Perry, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2551 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 142252
SVRTOP
KSC087-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHWEST OF PERRY LAKE...OR ABOUT 11
  MILES NORTHEAST OF TOPEKA...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY LAKE
  PERRY
  WILLIAMSTOWN

THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3918 9558 3907 9551 3907 9533 3923 9538

$$
1 follow-up statement
000 
WUUS53 KTOP 142252 RRA
SVRTOP
KSC041-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ABILENE...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABILENE
  ENTERPRISE
  CHAPMAN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3897 9735 3879 9735 3879 9702 3898 9701

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:17 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 3:17 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT MON JUN 14 2004

.DISCUSSION...

DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH
THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE.

12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE
EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE
SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH
ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE
MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID
LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER
JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB
REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM
WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW
ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH
SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT.

LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE
LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP
SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN.
SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE
CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR
STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE
BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND
BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN
DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME
LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS
NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF
LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS
FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD
AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING
WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING
INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY
REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING
SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE
ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN
ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING
SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE
THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW
TRACKING INTO THE AREA.  AFTER ANOTHER HOT DAY TUESDAY...TEMPS
SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL
GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH
THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS
TIME...QUITE TYPICAL FOR THIS TIME OF YEAR.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY
NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE
NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS
SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE
PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO
ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS
REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS
FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT
STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY
NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE
ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN
SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS
EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH
OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A
RETURN TO NEAR NORMAL LEVELS BY MONDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE

&&

65
Hazardous weather outlook, Jun 14, 4:02 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT MON JUN 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-151000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
402 PM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING
PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY
RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT.
SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 14, 1:27 PM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
127 PM CDT MON JUN 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-150200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
127 PM CDT MON JUN 14 2004

...SEVERE THUNDERSTORM WATCH NUMBER 469 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA
Local storm report, Jun 14, 4:05 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             MANHATTAN               39.18N 96.57W
06/14/2004  0.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 14, 4:13 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     11 E JUNCTION CITY      39.03N 96.63W
06/14/2004  60 MPH           GEARY              KS   LAW ENFORCEMENT

            KHP REPORTED VSBY 50 FT WITH HEAVY RAIN ON I 70

&&

SMB
Local storm report, Jun 14, 4:23 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
423 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MANHATTAN               39.18N 96.57W
06/14/2004  1.00 INCH        RILEY              KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:38 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington52 min
Jun 14, 3:36 PM CDTSevere Thunderstorm WarningTOPRiley39 min
Jun 14, 3:55 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee50 min
Jun 14, 6:18 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson57 min
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningTOPDickinson47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.